Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 44, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 12, 2009, 2:08 PM MDT for 5 counties in Utah. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 2:08 PM MDT (20:08 UTC)
- Expired
- Jul 12, 2009, 3:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Sanpete County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 214 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2822 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:39 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 12, 12:39 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1239 PM MDT SUN JUL 12 2009 .SYNOPSIS...SOUTHERLY FLOW WILL INCREASE TODAY AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL BRING A DRIER AIRMASS BACK INTO THE AREA MONDAY. HIGH PRESSURE WILL BUILD OVER THE GREAT BASIN THROUGH THE WEEK. && .DISCUSSION...UPPER TROUGH ALONG THE NORTHWEST COAST IS FINALLY SHOWING SIGNS OF PROGRESSING INLAND THIS MORNING PER LATEST REGIONAL SATELLITE LOOPS. LEADING EDGE BAROCLINIC ZONE WITH ASSOCIATED COLD FRONT IS WORKING THROUGH CENTRAL IDAHO AT THIS TIME...WITH SCATTERED CONVECTION FIRING OVER THE CENTRAL IDAHO MOUNTAINS. PRESSURE DROPS OVER FAR NORTHWESTERN UTAH HAVE BEEN PREVALENT DURING THE OVERNIGHT HOURS BUT ARE SHOWING SIGNS OF RELAXING AS THE SURFACE TROUGH WORKS INTO THE REGION. ISOLATED SHOWERS EXIST ACROSS THE WEST DESERTS AND SOUTH CENTRAL MOUNTAINS...BUT ANTICIPATE BULK OF THIS IS VIRGA FROM OBSERVATIONAL ANALYSIS. PWATS ACROSS THE REGION HAVE REMAINED ELEVATED OVERNIGHT WITH ROUGHLY THREE QUARTERS OF AN INCH ACROSS THE NORTHWESTERN HALF OF THE STATE...AND AROUND AN INCH OVER THE SOUTHEAST PER GOES SOUNDER. ENCROACHMENT OF THE AFOREMENTIONED BAROCLINIC ZONE HAS COOLED THE MID LEVELS 2 TO 3 DEGREES CELSIUS ACROSS THE NORTH PER 12Z KSLC RAOB...YIELDING A SLIGHTLY BETTER INSTABILITY PROFILE FOR CONVECTIVE DEVELOPMENT ACROSS THE NORTH VERSUS 24 HOURS AGO. NAM CONTINUES TO PLACE LOW LEVEL CONVERGENCE OVER THE FAR NORTHWEST IN THE VICINITY OF THE RAFT RIVER RANGE. SPC ENSEMBLES ALSO INDICATE THIS AREA HAS THE HIGHEST PROBABILITY OF LI/S LESS THAN -2 AND EFFECTIVE SHEAR EXCEEDING 30 KNOTS THIS AFTERNOON AND EVENING. HAVE BUMPED UP POPS ACROSS THIS REGION DUE TO THIS...AND EXPECT A FEW STRONG TO LOW END SEVERE STORMS WILL DEVELOP LATER TODAY NEAR THE ID/NV/UT TRIPLE POINT. ELSEWHERE...GOING POPS LOOK GOOD TO COVER FOR ISOLATED VALLEY AND SCATTERED MOUNTAIN COVERAGE THROUGHOUT DURING PEAK HEATING. THE SURFACE GRADIENT ACROSS THE THE SOUTHWEST HAS TIGHTENED CONSIDERABLY OVER THE LAST SEVERAL HOURS AND ANTICIPATE BREEZY CONDITIONS ACROSS THE PRONE DESERT AREAS. HAVE UPPED WINDS ALONG AND SOUTH OF US 6 AND WEST OF INTERSTATE 15 IN MILLARD AND IRON COUNTIES TO REFLECT THIS. REFER TO FIRE WEATHER DISCUSSION FOR FURTHER DETAIL. NO OTHER UPDATES PLANNED AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS... THE COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL BE WEAKENING AS IT MOVES INTO UT MON BUT SHOULD STILL BE ACCOMPANIED BY SOME CONVECTION. THE FRONT STALLS ACROSS CENTRAL UT MON NIGHT AND MAY SERVE AS A FOCUS FOR ISOLATED WEAK CONVECTION THRU TUE. EXPECT BREEZY WINDS BOTH NORTH AND SOUTH OF THE FRONT MON. HEIGHTS RISE AND TEMPS WARM TO ABOVE NORMAL VALUES AFTER MID WEEK WITH A GENERALLY DRY AIRMASS IN PLACE. MED RANGE MODELS CONTINUE TO HINT AT A RETURN OF MOISTURE NEXT WEEKEND...BUT ARE NOT THAT CONSISTENT ON TIMING AND DISTRIBUTION. && .AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT KSLC THROUGH EARLY AFTERNOON AT LEAST...WITH A 40 PERCENT CHANCE OF SOUTH WINDS MEETING AIRPORT WEATHER WARNING CRITERIA IN THE 17Z-22Z TIMEFRAME. ALSO...WILL BE FOCUSING ON THE POTENTIAL OF A NORTHWEST WIND SWITCH DUE TO A DEVELOPING LAKE BREEZE AS HIGH TEMP FORECASTS OF MID 90S TODAY MAY BE ENOUGH TO OVERCOME A STRENGTHENING SOUTHERLY GRADIENT. CURRENT THINKING IS LEANING CLOSER TO LAKE BREEZE OCCURRENCE BETWEEN 21-00Z BUT WILL MONITOR TRENDS AND ADDRESS THIS IN THE 18Z TAF. && .FIRE WEATHER...AFTER A NIGHT OF EFFICIENT MOISTURE RECOVERY...INCREASING SOUTHWEST WINDS AHEAD OF THE NEXT FRONT WILL PROVIDE SOME DRYING ACROSS SOUTHERN AND WESTERN UTAH THIS AFTERNOON. WILL STILL BE ENOUGH MOISTURE AROUND FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT...CAPABLE OF PRODUCING GUSTY AND ERRATIC WINDS LOCALLY. LOWERING HUMIDITY TRENDS AND DEVELOPING WINDS AROUND THE NOON HOUR SUGGEST THAT RED FLAG WARNING CONDITIONS WILL BE MET ACROSS WESTERN AND SOUTHWEST UTAH THIS AFTERNOON AND EVENING. NOT EXPECTING AS MUCH MOISTURE RECOVERY TONIGHT DUE TO THE DRYING TREND. THE COLD FRONT WILL CROSS NORTHERN UTAH MONDAY...WITH ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY EXPECTED ACROSS THE UINTAS AND BOOK CLIFFS. WINDS TURN NORTHWEST WITH THE PASSAGE OF THE FRONT...AS SOUTHWESTERLY FLOW INCREASES ACROSS SOUTHERN UTAH AHEAD OF THE BOUNDARY. HUMIDITY LEVELS WILL BE LOW ENOUGH TO SUPPORT WARNING CRITERIA ACROSS SOUTHERN AND WESTERN UTAH. THE FRONT IS EXPECTED TO STALL ACROSS SOUTH CENTRAL UTAH TUESDAY...DISSIPATING DURING THE MID WEEK. WINDS WILL DECREASE WITH THE DRYING TREND EXPECTED TO CONTINUE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR UTZ420-UTZ434-UTZ435-UTZ439. WY...NONE. && PUBLIC...MERRILL FIRE WEATHER...ROGOWSKI AVIATION...SCHOENING/MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 12:21 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1221 PM MDT SUN JUL 12 2009 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1221 PM MDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR WESTERN UTAH THROUGH 10 PM TONIGHT DUE TO GUSTY SOUTH WINDS IN EXCESS OF 30 MPH AND RELATIVE HUMIDITIES BELOW 15 PERCENT. SUFFICIENT MOISTURE WILL REMAIN ACROSS THE OUTLOOK AREA TODAY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING WINDS...CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE RAIN. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER FAR NORTHERN UTAH IN ADVANCE OF A COLD FRONT. IN ADDITION TO THE DAMAGING WIND AND LIGHTNING THREAT FOUND ELSEWHERE ACROSS THE STATE...THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PASSAGE OF A COLD FRONT MONDAY WILL BRING LOCALLY STRONG WINDS AND A DRIER AIRMASS. THE COMBINATION OF WIND AND DRIER AIR COULD CREATE LOCAL HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHERN AND FAR NORTHWESTERN UTAH MONDAY AFTERNOON. HIGH PRESSURE WILL BRING A WARMING TREND...LIGHTER WINDS AND MOSTLY DRY CONDITIONS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:19 PM MDT | Red Flag Warning | SLC | 34 hr | |
| Jul 12, 2:22 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
| Jul 12, 2:28 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| Jul 12, 2:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 45 min |
| Jul 12, 2:43 PM MDT | Red Flag Warning | SLC | 31 hr | |
| Jul 12, 3:42 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 63 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.